View unanswered posts | View active topics It is currently Sat Apr 19, 2014 6:56 pm



Reply to topic  [ 3 posts ] 
 Pisa syndrome caused by Aricept in DLB woman 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Pisa syndrome caused by Aricept in DLB woman
This case report is of a Japanese woman diagnosed with DLB on the basis of dementia and visual hallucinations. She had bradykinesia but no rigidity or tremor. A SPECT scan showed abnormalities in blood flow. An MRI showed brain atrophy in the frontal and temporal lobes.

She was treated with donepezil (Aricept), which is an AChEI. (Other AChEIs are Exelon and Razadyne.) The hallucinations disappeared. A year later, she developed some abnormal postures of the body and neck -- her neck was flexed to the right and her body was leaning to the back right. This sort of abnormal body posture is called the "Pisa syndrome" (after the leaning tower of Pisa).

"Discontinuing donepezil did not diminish Pisa syndrome in the present case, which is compatible with the irreversibility of this syndrome reported in the literature. ... Botulinum toxin type-A or deep brain stimulation may need to be considered, instead. Given the widespread use of AChE inhibitors for DLB, thorough attention should be paid to this potentially serious side-effect, irrespective of diagnosis."

Robin



Psychiatry and Clinical Neurosciences. 2011 Apr;65(3):299.

Pisa syndrome caused by an acetylcholinesterase inhibitor in a patient with dementia with Lewy bodies.

Shinfuku M, Nakajima S, Uchida H, Watanabe K, Kocha H, Kashima H.
Department of Neuropsychiatry, Keio University School of Medicine, Tokyo, Japan

PubMed ID#: 21507139 (note: there is no abstract on PubMed)


Fri Apr 22, 2011 4:45 pm
Profile

Joined: Fri Dec 31, 2010 3:07 pm
Posts: 1039
Location: Minnesota
Post Re: Pisa syndrome caused by Aricept in DLB woman
Interesting. Thanks for sharing.

How did they know that the syndrome was caused by donepezil, did they explain? Do peope who never take AChEIs ever develop these abnormal postures of the body and neck?

_________________
Jeanne, 68 cared for husband Coy, 86. RBD for 30+ years; LDB since 2003, Coy at home, in early stage, until death in 2012


Fri Apr 22, 2011 8:02 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Pisa syndrome caused by Aricept in DLB woman
"How did they know that the syndrome was caused by donepezil, did they explain?"

I conclude it was an educated guess since this is a possible side effect.

"Do peope who never take AChEIs ever develop these abnormal postures of the body and neck?"

Yes. I don't know if the "Lewy lean" (which occurs in many non-Lewy Body disorders, in fact) would be as severe as the "Pisa syndrome" but they must be on the same continuum.


Fri Apr 22, 2011 8:55 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 3 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr